Health Canada suspended the sales of Adderall XR based on 12 post-marketing cases reported to MedWatch from 1999 to 2003. After the FDA reviewed the 12 cases, they did not feel that there needed to be an immediate change to the product labeling or approved use of the drug. They did not find a cause and effect relationship between Adderall use and sudden death. Shire recently applied for approval of Adderall in adult ADHD and the company had to submit safety data from studies in adults and post-marketing data in pediatrics. This is what prompted the review of the pediatric cases of sudden death. In August 2004, the FDA required that Shire add the following statement in the warnings section of the package insert: “Sudden death has been reported in association with amphetamine treatment at usual doses in children with structural cardiac abnormalities. Adderall XR generally should not be used in children or adults with structural cardiac abnormalities.” The representative at Shire was “not aware of any unexplained drug accumulation” that was reported in the article on Medscape. He stated that in the majority of the cases, the patient was on other cardiac medications or had underlying cardiac problems. He stated that of the patients without underlying cardiac abnormalities, one had diabetes, one was abusing Adderall, and one was at a boot camp undergoing rigorous exercise.
For more information and specifics on individual cases, go to the FDA website at www.fda.gov and go through the following steps:
- On right side under FDA Activities, click the link Freedom of Information
- On right side under More Information, click the link Handbook for requesting information and records
- Half way down the page, follow steps under How to make a FOIA request
There is a fee for service.
Thanks to Gina Ellis Pharm D. for her help in researching this question.
The answer is no, there is not new evidence of toxicity. Anytime a drug is administered, one must consider the risk:benefit ratio. Children with underlying cardiac abnormalities may be at increased risk when a drug with stimulant properties is administered. I suspect the issues of stimulant administration are in the media again due to celebrity comments. Apparently Tom Cruise has decided that he is going to inform the public about the many risks of these drugs in adolescents based on his “knowledge of the history of Psychiatry”.
I am interested in any questions that you would like answered in “Question of the Week.” Please e-mail me with any suggestions at donna.seger@Vanderbilt.edu
Donna Seger, M.D.
Medical Director, Tennessee Poison Center